Arkansas, 2016

Flash Flood in Arkansas, July 8 to 9, 2016

July 8 to 9, 2016 · NWS TSA · 1 event in 1 county or zone

Slow moving showers and thunderstorms formed along a stalled frontal boundary across far northeast Oklahoma into far northwest Arkansas. This activity resulted in a prolonged period of heavy rainfall across the area and some localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Slow moving showers and thunderstorms formed along a stalled frontal boundary across far northeast Oklahoma into far northwest Arkansas. This activity resulted in a prolonged period of heavy rainfall across the area and some localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 8, 10:50 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 8, 10:50 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1150 PM CDT FRI JUL 8 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Widespread convection ongoing across NW AR will persist with
additional development possible across NE OK early this morning.
Eventually higher storm chances will shift southward before
coverage becomes more scattered by afternoon. Outside of any
storms VFR conditions are expected to prevail.

&&

.PREV DISCUSSION... /Issued 950 PM CDT FRI JUL 8 2016/

DISCUSSION...
The earlier convection across eastern OK has weakened, while area
of stratiform rain with isolated thunder continues to expand
toward northeast. Subtle boundaries will remain in place overnight
with continued chance of thunderstorm re-development. Model
guidance continues to struggle with placement of additional storms
overnight, though current trends point to area along and just
south of i44 in the very near term. Only adjustments to POP
forecast will be to incorporate latest short term trends. Updated
products out shortly.

PREV DISCUSSION... /Issued 628 PM CDT FRI JUL 8 2016/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Convection ongoing across Central OK and gradually spreading
eastward will initially avoid terminal sites. Additional storms
are likely later tonight and primarily impact NE OK into far NW AR
through mid morning. Thereafter storm chances continue through the
remainder of the day with any residual boundaries serving as a
focus. Outside of convection VFR conditions are expected.

PREV DISCUSSION... /Issued 220 PM CDT FRI JUL 8 2016/

DISCUSSION...

The morning complex of storms has lifted into the MO Ozarks as of
early afternoon. Remnant cloud cover and mid level
clouds/showers/storms remain across NE OK and NW AR. Afternoon
storms would be most likely along any residual boundaries to the
south of the cloud shield. Looking toward the forecast for
tonight, the hard to find synoptic front lies roughly from the MO
Ozarks back along the KS border to NW OK. Redevelopment of storms
is most likely near this boundary, with the latest operational
HRRR and larger scale ECMWF suggesting another tstorm cluster will
evolve across N OK tonight and will eventually shift into NW AR
Saturday morning. Will keep the highest pops across NE OK/NW AR on
Saturday and Saturday night near the residual synoptic front.
Storm chances decrease Sunday as the boundary washes out and plan
to go dry by Sunday night.

Will plan to go dry for early to middle part of next week with
some gradually rising mid level heights, aside from some small
pops tuesday night near a stalling boundary to our NW. Another
boundary will bring tstorm potential again for the latter part of
the week as mid level ridging intensifies over the Desert
Southwest.

I made very little adjustment to the going temps. Relatively
cooler temps this weekend, followed by a warm up early to mid
part of next week. A cooling trend is possible toward the end of
next week with the next front.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  91  73  93 /  50  50  40  20
FSM   76  92  74  93 /  40  50  50  30
MLC   75  93  74  94 /  40  30  20  30
BVO   72  89  70  92 /  60  50  50  20
FYV   71  87  69  88 /  60  60  50  30
BYV   71  85  69  86 /  70  60  50  30
MKO   74  91  73  93 /  40  50  50  30
MIO   71  88  70  90 /  60  60  50  20
F10   72  92  74  94 /  40  50  30  30
HHW   76  95  76  95 /  20  20  10  30

&&

.TSA Watches/Warnings/Advisories...
OK...None.
AR...None.
&&

AVIATION...07
Hazardous weather outlook, Jul 8, 4:02 PM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
502 PM CDT FRI JUL 8 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
502 PM CDT FRI JUL 8 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...THIS EVENING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
UNSTABLE AIR REMAINS IN PLACE LATE THIS AFTERNOON ACROSS PARTS OF
EASTERN OKLAHOMA...ESPECIALLY THE INTERSTATE 40 CORRIDOR.
THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE NEXT COUPLE OF HOURS
WITHIN THIS AXIS OF INSTABILITY...WITH A THREAT FOR LARGE HAIL AND
DAMAGING WINDS THROUGH THE EVENING.

ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE OVERNIGHT TONIGHT
IN RESPONSE TO A NEARLY STATIONARY FRONTAL BOUNDARY ALONG AND NEAR
THE OKLAHOMA KANSAS BORDER. GREATER CHANCES ARE FORECAST TO BE
OVER NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS LATE TONIGHT.
LOCALLY DAMAGING WINDS WILL AGAIN BE POSSIBLE WITHIN ANY
THUNDERSTORM DEVELOPMENT OVERNIGHT.

HEAT INDEX VALUES FROM 100 TO 105 DEGREES WILL CONTINUE SOUTH OF
INTERSTATE 40 INTO THE EARLY EVENING HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE OVER THE WEEKEND BEFORE THE FRONTAL
BOUNDARY OVER THE REGION EXITS TO THE NORTHEAST. IN THE WAKE OF
THE DEPARTING BOUNDARY...A RIDGE OF HIGH PRESSURE IS FORECAST TO
SET UP OVER THE SOUTHERN PLAINS. THIS WILL ALLOW FOR DANGEROUS
HEAT CONDITIONS TO RETURN TO EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS...WITH TRIPLE DIGIT HEAT INDEX VALUES POSSIBLE NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 8, 8:24 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
924 PM CDT FRI JUL 8 2016

ARZ019-029-OKZ072-090300-
CRAWFORD AR-SEBASTIAN AR-SEQUOYAH OK-
924 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEBASTIAN...
SOUTHWESTERN CRAWFORD AND EAST CENTRAL SEQUOYAH COUNTIES UNTIL 1000
PM CDT...

AT 924 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
MOFFETT...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
FORT SMITH...                     VAN BUREN...
CEDARVILLE...                     ALMA...
ROLAND...                         MOFFETT...
RUDY...                           FIGURE FIVE...
KIBLER...                         CONCORD...
DORA...                           MILL CREEK...
FURRY...                          SHIBLEY...

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 IN ARKANSAS BETWEEN MILE MARKERS 0 AND 13.
 INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 323 AND 328.
 INTERSTATE 540 BETWEEN MILE MARKERS 1 AND 8.
 INTERSTATE 49 NEAR MILE MARKER 22.

LAT...LON 3546 9416 3533 9443 3538 9443 3537 9445
      3538 9447 3537 9448 3543 9456 3563 9438
TIME...MOT...LOC 0224Z 227DEG 16KT 3543 9445
Special weather statement, Jul 8, 9:10 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1010 PM CDT FRI JUL 8 2016

ARZ019-020-090345-
CRAWFORD AR-FRANKLIN AR-
1010 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRANKLIN AND CENTRAL
CRAWFORD COUNTIES UNTIL 1045 PM CDT...

AT 1010 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CEDARVILLE TO NEAR DYER. MOVEMENT WAS NORTHEAST
AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
CEDARVILLE...                     MOUNTAINBURG...
ALMA...                           MULBERRY...
DYER...                           CHESTER...
RUDY...                           LAKE FORT SMITH...
FIGURE FIVE...                    FERN...
CONCORD...                        PINEY...
LOCKE...

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 IN ARKANSAS BETWEEN MILE MARKERS 10 AND 22.
 INTERSTATE 49 BETWEEN MILE MARKERS 22 AND 38.

LAT...LON 3545 9414 3545 9415 3544 9416 3543 9416
      3552 9438 3576 9430 3576 9429 3562 9394
TIME...MOT...LOC 0310Z 211DEG 16KT 3556 9434 3549 9417
Special weather statement, Jul 8, 9:41 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1041 PM CDT FRI JUL 8 2016

ARZ010-090415-
WASHINGTON AR-
1041 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 1115 PM CDT...

AT 1041 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BLACKBURN TO 5 MILES SOUTHEAST OF WINSLOW.
MOVEMENT WAS NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
WEST FORK...                      WINSLOW...
BRENTWOOD...                      DEVILS DEN STATE PARK...
BLACKBURN...                      WOOLSEY...
WYOLA...                          HICKS...
ARNETT...                         HOGEYE...

THIS INCLUDES INTERSTATE 49 BETWEEN MILE MARKERS 42 AND 54.

LAT...LON 3583 9396 3577 9396 3576 9401 3577 9429
      3597 9427 3593 9395 3583 9395
TIME...MOT...LOC 0341Z 209DEG 14KT 3583 9425 3575 9405
Special weather statement, Jul 8, 9:49 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1049 PM CDT FRI JUL 8 2016

ARZ011-020-090430-
MADISON AR-FRANKLIN AR-
1049 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 1130 PM CDT...

AT 1049 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF FERN TO 7 MILES NORTHWEST OF OZARK.
MOVEMENT WAS NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
CASS...                           REDDING...
JETHRO...                         TURNERS BEND...
BARNES...                         PARADISE...

LAT...LON 3558 9388 3572 9397 3573 9396 3573 9391
      3574 9391 3575 9389 3576 9390 3576 9396
      3583 9396 3584 9395 3589 9395 3577 9380
      3561 9373
TIME...MOT...LOC 0349Z 245DEG 9KT 3573 9403 3557 9393
Special weather statement, Jul 8, 10:20 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1120 PM CDT FRI JUL 8 2016

ARZ010-011-090500-
WASHINGTON AR-MADISON AR-
1120 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
NORTHEASTERN WASHINGTON COUNTIES UNTIL MIDNIGHT CDT...

AT 1120 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ELKINS TO 6 MILES NORTHWEST OF CASS. MOVEMENT WAS
NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
ELKINS...                         ST. PAUL...
HINDSVILLE...                     BOSTON...
WESLEY...                         JAPTON...
WITTER...                         SAINT PAUL...
GOSHEN...                         GEORGETOWN...
CROSSES...                        DELANEY...
DUTTON...                         COMBS...
DURHAM...                         SULPHUR CITY...
BRASHEARS...                      MAYFIELD...
PATRICK...                        TUTTLE...

LAT...LON 3577 9383 3577 9391 3576 9392 3599 9408
      3624 9391 3584 9358
TIME...MOT...LOC 0420Z 214DEG 18KT 3601 9403 3577 9389
Special weather statement, Jul 8, 10:38 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1138 PM CDT FRI JUL 8 2016

ARZ011-090530-
MADISON AR-
1138 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 1230
AM CDT...

AT 1137 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES SOUTH OF HUNTSVILLE TO 5 MILES EAST OF BOSTON.
MOVEMENT WAS EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
HUNTSVILLE...                     PETTIGREW...
AURORA...                         BOSTON...
WITTER...                         KINGSTON...
DUTTON...                         WEATHERS...
RED STAR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3596 9347 3595 9347 3595 9349 3593 9349
      3592 9351 3588 9351 3588 9352 3579 9352
      3578 9367 3606 9387 3613 9355 3612 9348
      3608 9348 3608 9345 3597 9345
TIME...MOT...LOC 0437Z 250DEG 11KT 3604 9375 3585 9350

The radar

The Tulsa radar (KINX), 98 km away, was scanning. The volume nearest the first event began at 05:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Benton

When
July 8, 11:35 PM CST to July 9, 5:00 AM CST
Where
Benton County, Gentry to 0.61 mi SSW of Gentry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.270, -94.480

A portion of Main Street in Gentry was impassable due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649780.